MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII CR DEEP FLEX ISRT S5-6 9M; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY

SMITH & NEPHEW, INC. GII CR DEEP FLEX ISRT S5-6 9M; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Model Number 71421542
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 02/23/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka surgery had been performed, the patient experienced an unspecified adverse event that required a revision surgery.Although the surgeon originally believed the surgery may only be an irrigation & debridement with a s5-6 9mm gii cr deep flex insert exchange, upon opening the joint he found and determined the femur would also need to be exchanged.A size 6 oxinium legion revision femur with a 12x120 cemented stem and a size 5-6 size 11 mm legion ps tibial insert were implanted.The tibial component showed wear on the anterior-medial aspect of the implant, but it was determined the locking mechanism was intact and functioning so the surgeon was able to implant a new tibial insert and keep the tibial prosthesis.The patient outcome is positive.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation but the pictures were reviewed and the failure mode was confirmed.The clinical/medical investigation concluded that, based on the limited information and provided images, the patient¿s reported pain was a result of metallosis/black discolored tissue encountered intra-operatively, which may be consistent with findings associated with metal debris.This is likely due to the femoral component articulating directly with the tibial baseplate, as a result of wear on the medial one-third of the poly insert.Without complete supporting medical documents and lab/pathology results, and/or the analysis of the explanted components the clinical root cause of the reported event cannot be definitively confirmed, and it cannot be concluded that the reported clinical findings are associated with a mal-performance of the implant.However, the patient¿s morbid obesity is noted as a possible contributing factor to the wear of the insert, likely causing the metal on metal articulation.The patient impact beyond the reported pain, revision and expected transient post-op healing cannot be determined.No further clinical assessment is warranted at this time.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to damaged product, implant corrosion or wear, joint tightness, material in use, patient reaction, or patient medical history.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII CR DEEP FLEX ISRT S5-6 9M
Common Device Name
PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11572491
Report Number1020279-2021-02395
Device Sequence Number3622064
Product Code JWH
UDI-Device Identifier03596010512475
UDI-Public03596010512475
Combination Product (Y/N)N
Initial Reporter StateVT
Initial Reporter CountryUS
PMA/510(K) Number
K041825
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2021
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71421542
Device Catalogue Number71421542
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/23/2021
Supplement Date Received by Manufacturer07/19/2021
Initial Report FDA Received Date03/25/2021
Supplement Report FDA Received Date07/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;